Can telmisartan cause elevated serum glutamic‑pyruvic transaminase (SGPT/ALT)?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 29, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Telmisartan and Elevated SGPT (ALT)

Telmisartan does not cause clinically significant elevations in SGPT/ALT and is generally safe for the liver. According to FDA labeling data, occasional elevations of liver chemistries occurred in patients treated with telmisartan, but importantly, all marked elevations occurred at a higher frequency with placebo than with telmisartan 1.

Key Evidence from Clinical Trials

The FDA drug label provides the most definitive evidence on this question:

  • In placebo-controlled trials, no telmisartan-treated patients discontinued therapy because of abnormal hepatic function 1
  • Clinically relevant changes in standard laboratory parameters were rarely associated with telmisartan administration 1
  • When liver enzyme elevations did occur, they were actually more common in the placebo group than in patients receiving telmisartan 1

This is a critical distinction: the drug label explicitly states that marked elevations of liver enzymes occurred at higher rates in placebo patients, suggesting that telmisartan itself is not hepatotoxic.

Clinical Context

In over 3,700 patients evaluated for safety (including 1,900 treated for >6 months and 1,300 for >1 year), adverse experiences were generally mild and transient 1. The overall safety profile showed no pattern of liver injury attributable to telmisartan.

Practical Implications

If a patient on telmisartan develops elevated SGPT/ALT, look for alternative causes first:

  • Fatty liver disease (alcoholic or non-alcoholic)
  • Viral hepatitis
  • Other medications
  • Metabolic conditions
  • Biliary obstruction

Telmisartan should not be discontinued solely based on mild transaminase elevations, as the evidence shows these are not drug-related. The FDA label does not recommend routine liver enzyme monitoring for patients on telmisartan 1.

Important Caveat

While recent research suggests telmisartan may have hepatoprotective properties in metabolic dysfunction-associated steatotic liver disease (MASLD) 2, 3, and even therapeutic benefits against acetaminophen hepatotoxicity 4, the primary clinical evidence from FDA-approved labeling clearly demonstrates that telmisartan does not cause problematic liver enzyme elevations in routine use.

Related Questions

What usually causes an elevated serum glutamic‑pyruvic transaminase (SGPT/ALT) that is seven‑fold increased?
What is the appropriate clobazam dose for a 2‑year‑old child weighing approximately 12 kg with mild elevated serum glutamic‑pyruvic transaminase (SGPT) and myoclonic jerks?
What medications are safe to prescribe to a patient with elevated Serum Glutamic-Pyruvic Transaminase (SGPT) levels?
How should a 4‑month‑old infant weighing 4.5 kg with vomiting, high‑grade fever, and elevated serum glutamic‑pyruvic transaminase (SGPT) 130 U/L and serum glutamic‑oxaloacetic transaminase (SGOT) 60 U/L be managed?
What oral hypoglycemic agent can be used in a patient with poorly controlled diabetes mellitus who cannot tolerate metformin and has no baseline creatinine or serum glutamic‑pyruvic transaminase (SGPT) available?
What are the normal fasting (morning) blood glucose levels and the normal 2‑hour post‑prandial blood glucose levels?
Should low-dose aspirin (81 mg daily) be given to patients with mild to moderate coronary artery stenosis?
Can deep vein thrombosis occur in the foot?
What is the current status of research on stem‑cell‑derived pancreatic islet cells?
Is there any new data on a direct head‑to‑head comparison of tirzepatide versus retatrutide as studied in the TRIUMPH‑5 trial?
In a 73-year-old woman with a history of bipolar disorder presenting with acute confusion and lethargy, what diagnostic tests and medication adjustments are indicated?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.